| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Prednisone Causes Diabetes?
May 2002

Q. I am a legal assistant in Missouri. I have a client who was given 40 mg of Prednisone for swelling in his wrist. He started noticing harsh side effects immediately Five days later he was diagnosed with Diabetes type 1. One of Prednisone's side effects is diabetes, but it doesn't state what type of diabetes it can cause. Have you heard of anyone having this same case?

A. Prednisone is indeed a powerful drug, and can be life-saving but must be used cautiously. It is one member of the group of drugs commonly called steroids or cortisone. As a group, they are the strongest form of anti-inflammation medications available so common uses would include the treatment of severe asthma, allergic reactions, and various strong auto-immune diseases such as rheumatoid arthritis.

Persons taking these drugs on a long term basis are monitored for side effects such as the development of ulcers. They do indeed interfere with glucose (sugar) metabolism but this is usually not so severe. In rare cases an acute case of diabetes can occur which requires immediate treatment as you describe. Some of these cases will resolve if the Prednisone can be stopped, but some cases persist. It is thought that the Prednisone has unmasked a diabetic tendency when the condition fails to resolve.

http://www.nlm.nih.gov/medlineplus/druginfo/corticosteroidsglucocorticoide202018.html

http://www.diabetes.org/main/application/commercewf

Disclaimer Back to Ask the Medical Experts